Tramadol is a prescription opioid used to manage moderate-to-severe pain. Doctors prefer the drug because it’s less addictive than other medications like oxycodone and hydrocodone. However, as a central nervous system (CNS) depressant that works on the natural opioid receptors in your body, it can produce severe adverse effects, such as tramadol overdose.
There are many negative things to say about opioid drugs, but tramadol is a highly effective medication for managing pain. You must follow the dosing instructions when using this drug because it produces potent pain-relieving effects. Tramadol, like other opioids, has the potential to slow breathing if used in high doses or taken for a prolonged period.
Before starting tramadol, speak with your doctor about other medications or supplements you’re taking. For example, if you take benzodiazepine drugs to manage anxiety or insomnia, you’re at risk of a fatal overdose. According to the National Institute on Drug Abuse (NIDA), 16 percent of overdose deaths involving opioids also involved benzodiazepine in 2020. If you or someone in your family has a history of substance abuse, you should take extreme caution when taking this drug.
Tramadol is often thought of as “less dangerous” than other opioids. Unfortunately, that’s not true, and the rate of tramadol abuse has risen steadily since its release in the mid-1990s. The number of emergency room visits because of tramadol continues to increase, and it’s important to know the signs and symptoms of tramadol overdose before using this medication. Below, we will discuss everything you need to know.
Signs and Symptoms of a Tramadol Overdose
While tramadol is a highly effective medication, tramadol overdose is a reality when you misuse or abuse the substance. You must follow the instruction your doctor provides for dosing to avoid this and taking too much, which can lead to a potentially fatal reaction. As with all opioids, it affects your nervous system by binding to opioid receptors that slow down your nervous system, produce euphoria, and manage pain.
Large doses of tramadol can lead to severe medical complications, even death, without medical intervention. The three most common signs a person has endured a tramadol overdose are a sudden loss of consciousness, small pupils, and slowed or difficult breathing. The individual could be falling in and out of consciousness. If they fall asleep, waking them up might be a challenge or not possible.
Tramadol will also affect your autonomic nervous system that controls unconscious affections in your nervous system and brain. Other automatic functions are more challenging to see, such as changes in body temperature, slowed heart rate, and changes in blood pressure, which can all be impaired. As was mentioned above, someone who mixes opioids with other drugs or alcohol is at an increased risk of an overdose. The following risk factors increase your chances of a tramadol overdose include:
- Someone who’s diagnosed with an opioid use disorder (OUD)
- Taking illicit opioids, such as heroin or fentanyl
- Mixing tramadol with alcohol or other depressants
- Injecting opioids directly into their system
- Taking a high dose of tramadol after a period of abstinence
- Medical conditions that affect your liver or lungs
- A co-occurring mental health condition
Is Tramadol Overdose Lethal?
Without immediate medical intervention, a tramadol overdose can be lethal and cause symptoms like seizures, cardiac arrest, or coma. If you witness a tramadol overdose, please call 911 immediately.
As was mentioned above, it’s critical for your safety to follow the dosage your doctor prescribes. If you become tolerant of tramadol’s effects, please contact your doctor before making any medical decisions, such as increasing the dose. You should always keep this medication out of the reach of children and make sure it’s hidden. Should you miss a dose of tramadol, do not double up later on – skip the missed dose and resume the normal dosage once the time is right.
When tramadol overdoses are lethal, it’s mostly because it was used with other medications, alcohol, or drugs. These produce severe symptoms. Even if the individual survives an overdose, they can still endure long-term and life-changing problems. Since an overdose causes difficulty breathing, it could starve your brain of oxygen and cause brain damage.
One key difference between tramadol and other opioids is how it works. While it produces opioid-like effects, similar to hydrocodone or oxycodone, it also increases serotonin in the brain. For this reason, it can also cause something called serotonin syndrome, which is also potentially deadly. Serotonin is responsible for controlling behavior, body temperature, and other essential functions.
Tramadol has the potential to relieve pain because it increases serotonin levels in the brain, something other opioids don’t cause. However, substantial doses of serotonin can lead to dangerous symptoms, such as tremors, sweating, nausea, and other adverse conditions. Serotonin syndrome also causes the following:
- Muscle rigidity
- Spike in blood pressure
- Elevated heart rate
Serotonin syndrome is more likely to occur when a person takes drugs that increase their levels, such as antidepressants or antipsychotics. Please tell your doctor all of the medications you’re taking before using tramadol.
Tramadol Overdose Statistics
Opioid overdose is a national crisis and shows no signs of slowing. The 2020 National Survey on Drug Use and Health shows that drug use and addiction are high.
- 3.4 percent of people surveyed admitted to misusing opioids.
- Hydrocodone was misused by 3.3 percent of people.
- Opioid use disorders impact 800,000 adolescents between 12 and 17.
- A staggering 286,000 teenagers between 15 and 18 have an opioid use disorder.
- Opioid use disorder affects 2.3 million adults ages 26 and older.
- For the first time in U.S. history, more than 100,000 people died of opioid overdoses in 2021.
Treatment for Tramadol Overdose
If you know a friend or loved one, who is taking tramadol and witness any of the symptoms we’ve described above, call 911. It’s important to remember that a tramadol overdose is a medical emergency. The longer you wait to seek care, the greater the chances the person loses their life or suffers long-term consequences. You might be struck with fear at the moment, but you need to overcome that and get help.
Most states require individuals prescribed opioids to also have Narcan on hand in the event of an overdose. After you call 911, locate their Narcan and administer a single dose into their nostril. The medication reverses the effects of opioid overdoses. If they do not respond to one dose, please administer another – wait at least three to five minutes before redosing.
Unfortunately, due to the risk of serotonin syndrome, a person can also experience a seizure during a tramadol overdose. Seizures can produce serious injuries. It’s important to roll the individual on their side and clear the area of any dangerous objects. Do not try to stop them from biting their tongue.
If you notice their breathing slows down, and you have the necessary training, please perform CPR until first responders arrive. You need to stay with them and monitor their breathing. If you notice it slowing again, continue performing CPR. This could be a life-saving measure.
Other things to consider if you encounter a tramadol overdose include:
- Do not wake them up abruptly by splashing water on them that can lead to shock
- Do your best to keep them conscious and not give in to their temptation to fall asleep
- Do not try to make them vomit or give them food or drinks.
Tramadol overdoses can lead to other adverse events, such as liver failure, cardiac arrest, or pulmonary edema. Each of these requires stays in the hospital to be treated along with their overdose treatment. Unfortunately, while the individual recovers from their overdose, they could also experience severe withdrawal symptoms as the drug exits their system. These symptoms could require professional intervention like medical detox.
The most common tramadol withdrawal symptoms include the following:
- Excessive sweating
The time it takes to recover from an overdose and withdrawal depends on how fast help is sought. The longer an individual endures a lack of oxygen to their brain, the higher the odds of them dealing with long-term repercussions. However, in the event they get help immediately, long-term consequences are unlikely.